Communications in Mathematical Physics

, Volume 333, Issue 1, pp 351–365 | Cite as

The Minimum Size of Unextendible Product Bases in the Bipartite Case (and Some Multipartite Cases)



A long-standing open question asks for the minimum number of vectors needed to form an unextendible product basis in a given bipartite or multipartite Hilbert space. A partial solution was found by Alon and Lovász (J. Comb. Theory Ser. A, 95:169–179, 2001), but since then only a few other cases have been solved. We solve all remaining bipartite cases, as well as a large family of multipartite cases.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AL01.
    Alon N., Lovász L.: Unextendible product bases. J. Comb. Theory Ser. A 95, 169–179 (2001)CrossRefMATHGoogle Scholar
  2. ASH+11.
    Augusiak, R., Stasinska, J., Hadley, C., Korbicz, J.K., Lewenstein, M., Ac쬬 A.: Bell inequalities with no quantum violation and unextendible product bases. Phys. Rev. Lett. 107, 070401 (2011)ADSCrossRefGoogle Scholar
  3. BDF+99.
    Bennett, C.H., DiVincenzo, D.P., Fuchs, C.A., Mor, T., Rains, E., Shor, P.W., Smolin, J.A., Wootters, W.K.: Quantum nonlocality without entanglement. Phys. Rev. A 59, 1070–1091 (1999)ADSCrossRefMathSciNetGoogle Scholar
  4. BDM+99.
    Bennett, C.H., DiVincenzo, D.P., Mor, T., Shor, P.W., Smolin, J.A., Terhal, B.M.: Unextendible product bases and bound entanglement. Phys. Rev. Lett. 82, 5385–5388 (1999)ADSCrossRefMathSciNetGoogle Scholar
  5. Bha06.
    Bhat B.: A completely entangled subspace of maximal dimension. Int. J. Quantum Inf. 4, 325–330 (2006)CrossRefMATHGoogle Scholar
  6. DMS+03.
    DiVincenzo, D.P., Mor, T., Shor, P.W., Smolin, J.A., Terhal, B.M.: Unextendible product bases, uncompletable product bases and bound entanglement. Commun. Math. Phys. 238, 379–410 (2003)ADSCrossRefMathSciNetMATHGoogle Scholar
  7. Fen06.
    Feng K.: Unextendible product bases and 1-factorization of complete graphs. Discrete Appl. Math. 154, 942–949 (2006)CrossRefMathSciNetMATHGoogle Scholar
  8. HS93.
    Herschkowitz D., Schneider H.: Ranks of zero patterns and sign patterns. Linear Multilinear Algebra 34, 3–19 (1993)CrossRefGoogle Scholar
  9. Joh12.
    Johnston, N.: Code for computing some unextendible product bases. (2012)
  10. Joh13.
    Johnston, N.: The minimum size of qubit unextendible product bases. In: Proceedings of the 8th Conference on the Theory of Quantum Computation, Communication and Cryptography (TQC) (2013). doi:10.4230/LIPIcs.TQC.2013.93
  11. LSM11.
    Leinaas J.M., Sollid P.Ø., Myrheim J.: Unextendible product bases and extremal density matrices with positive partial transpose. Phys. Rev. A 84, 042325 (2011)ADSCrossRefGoogle Scholar
  12. Ped02.
    Pedersen, T.B.: Characteristics of unextendible product bases. Master’s thesis, Aarhus Universitet, Datalogisk Institut (2002)Google Scholar
  13. Sko11.
    Skowronek Ł.: Three-by-three bound entanglement with general unextendible product bases. J. Math. Phys. 52, 122202 (2011)ADSCrossRefMathSciNetGoogle Scholar
  14. Ter01.
    Terhal B.M.: A family of indecomposable positive linear maps based on entangled quantum states. Linear Algebra Appl. 323, 61–73 (2001)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of GuelphGuelphCanada
  2. 2.Institute for Quantum ComputingUniversity of WaterlooWaterlooCanada
  3. 3.UTS-AMSS Joint Research Laboratory for Quantum Computation and Quantum Information ProcessingAcademy of Mathematics and Systems Science, Chinese Academy of SciencesBeijingChina

Personalised recommendations